Alert archive / North Carolina / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 39, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Jun 25, 2018, 7:23 PM EDT for Brunswick County, New Hanover County, Pender County, North Carolina. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 25, 2018, 7:23 PM EDT (23:23 UTC)
- Expired
- Jun 25, 2018, 8:15 PM EDT
- In force
- 52 min
- Issued by
- NWS Wilmington, NC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Brunswick County, NC, New Hanover County, NC, Pender County, NC
The radar
The Wilmington radar (KLTX), 51 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 25, 1:02 PM EDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 11.4 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1076 J/kg
- Mixed-layer CIN
- -113 J/kg
- Mixed-layer LCL
- 1033 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
287
WUUS52 KILM 252323
SVRILM
NCC019-129-141-260015-
/O.NEW.KILM.SV.W.0039.180625T2323Z-180626T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wilmington NC
723 PM EDT MON JUN 25 2018
The National Weather Service in Wilmington has issued a
* Severe Thunderstorm Warning for...
Northwestern New Hanover County in southeastern North Carolina...
Southwestern Pender County in southeastern North Carolina...
Northeastern Brunswick County in southeastern North Carolina...
* Until 815 PM EDT.
* At 722 PM EDT, a severe thunderstorm was located near Long Creek,
or 9 miles north of Leland, moving south at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and power lines.
* Locations impacted include...
Wilmington, Leland, Northwest, Bishop, Hightsville, Wrightsboro,
Montague, Wilmington International Airport, Batarora, The Borough,
Phoenix, Castle Hayne, Long Creek, Silver Lake, Belville, Navassa,
Sandy Creek and New Hanover Regional Medical Center.
This includes the following highways...
Interstate 140 US Route 74 between mile markers 424 and 434.
US Route 17 in Brunswick County between mile markers 39 and 44.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3443 7812 3445 7791 3416 7790 3418 7821
TIME...MOT...LOC 2322Z 354DEG 10KT 3437 7801
HAIL...1.00IN
WIND...60MPH
$$
SHK1 follow-up statement
217
WWUS52 KILM 260013
SVSILM
Severe Weather Statement
National Weather Service Wilmington NC
813 PM EDT MON JUN 25 2018
NCC019-129-141-260023-
/O.EXP.KILM.SV.W.0039.000000T0000Z-180626T0015Z/
New Hanover NC-Pender NC-Brunswick NC-
813 PM EDT MON JUN 25 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN NEW HANOVER...
SOUTHWESTERN PENDER AND NORTHEASTERN BRUNSWICK COUNTIES WILL EXPIRE
AT 815 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
southeastern North Carolina.
LAT...LON 3443 7812 3445 7791 3416 7790 3418 7821
TIME...MOT...LOC 0013Z 354DEG 10KT 3423 7799
$$
SHKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 7:05 PM EDT, 18 minutes earlier.
Area forecast discussion, Jun 25, 7:05 PM EDT, 18 minutes before
Area Forecast Discussion National Weather Service Wilmington NC 705 PM EDT Mon Jun 25 2018 .SYNOPSIS... A weak front will remain stalled over the area through Tuesday before Atlantic high pressure rebuilds. Another front may drop into the area Friday before dissipating. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... A Severe Thunderstorm Watch is in effect for the entire area until 10 PM tonight. A cold front is currently moving south into the area. Based on surface observations, it appears the location of the front as of 4 PM is near the NC/SC border. Convection is currently being driven in two different locations. The first is for the coastal counties, due to the sea breeze moving inland. The second is further inland, which is due to a mid-level impulse approaching from the west. The expectation is for convection to increase for both areas, with the inland convection becoming more dominant as we head into the evening. There is plenty of instability in place, especially with temperatures well into the 90s and dew points in the lower 70s. SPC Mesoscale Analysis currently shows MLCAPEs ~2,500 J/kg across the southernmost tier of the CWA. MLCAPEs are forecasted to increase over the next few hours with a band ~3,000 J/kg across the southernmost tier of the CWA and along the coast. Low level lapse rates are steep, up to 8 C/km. PWATs are also around 2". All of these and more will help increase the convective potential over the upcoming hours. The main threat will be damaging winds. But small hail will also be possible. Heavy rain should also be expected in these storms. Though, they appear to be moving at a decent rate, which will help to limit the flooding potential. However, any training or backbuilding of storms over the same locations would cause issues. The POPs generally reflect the timing of multiple CAMs and radar trends. The worst conditions are expected in the evening, then improving as the bulk of activity moves offshore. Though, remnant showers should persist well into the night, especially for the coastal counties. Overnight lows will generally range from 70-75 degrees. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/... A relatively active pattern is likely to persist into Tuesday as a weak front remains stalled over eastern NC while a series of upper shortwaves move through the area. Somewhat drier, more stable air will shift in from the north as surface high pressure builds down the Eastern Seaboard. Better instability will exist across the SC Pee Dee region which will be south of the front. We show 40-50% PoPs Tuesday into Tuesday evening, diminishing Tuesday night as the greatest upper vorticity energy moves southeast of the area. A marginal severe threat will exist mainly along the NC/SC border and the Pee Dee region where the best instability will exist. High temps will be noticeably cooler given the weak cold air advection. Temps will top out in the upper 80s with heat indices in the mid to upper 90s. Temperatures will gradually warm Wednesday through Thursday as the upper ridge builds toward the eastern United States. Mainly diurnal convection is expected each day with the sea breeze the main driver, though weak shortwave energy could also drive some convection. Heat indices may be back above Heat Advisory criteria again on Thursday. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... A large upper ridge will build over the area Thursday night through Sunday before shifting east of the area early next week. Hot and muggy conditions are expected through Sunday, with the potential for Heat Advisories. Mainly diurnal convection is anticipated each day. Slightly cooler temps will occur Monday into Tuesday as stronger onshore flow develops. && .AVIATION /00Z TUESDAY THROUGH SATURDAY/... As of 00Z...Convection is ongoing and rather chaotic at this time. There will be outflows that will trigger new convection for the next 2-3 hours. Later tonight, a more organized area of convection will move into the western CWA around 03Z, but will start to weaken by 06Z. Leaning on the HRRR model for this. Tuesday, mainly cloudy skies with a mainly northerly wind. Post frontal stratus is expected. Extended Outlook...Scattered showers and tstms will affect all terminals Tuesday night. Brief period of MVFR ceilings possible at NC terminals Tue night. Otherwise mainly VFR outside brief restrictions in scattered showers/tstms. && .MARINE... NEAR TERM /THROUGH TONIGHT/... A cold front will move south into the area, then stall over the coastal waters. North of the front, expect light winds, generally from the north. South of the front, expect light winds, generally from the south. Seas will range from 2-3 ft. SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... Brief period of E to NE flow over the NC waters Tuesday into Tuesday night before Atlantic high pressure rebuilds and flow becomes southerly. LONG TERM /THURSDAY THROUGH FRIDAY/... SW flow Thursday into Thursday night, becoming variable Friday as a weak front drops into the waters. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...None. NC...None. MARINE...None. && SYNOPSIS...99 NEAR TERM...99 SHORT TERM...99 LONG TERM...99 AVIATION...43 MARINE...99
Hazardous weather outlook, Jun 25, 1:13 PM EDT, 6 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC Issued by National Weather Service Charleston SC 113 PM EDT Mon Jun 25 2018 NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-054>056-058-059- 261715- Robeson-Bladen-Columbus-Inland Pender-Coastal Pender- Inland New Hanover-Coastal New Hanover-Inland Brunswick- Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg-Coastal Horry-Inland Georgetown-Coastal Georgetown- Central Horry-Northern Horry- 113 PM EDT Mon Jun 25 2018 ...SEVERE THUNDERSTORM WATCH 218 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is marginal risk for excessive rainfall and localized flash flooding potential on Tuesday. Heat index values could reach 100 to 105 degrees Thursday through Saturday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. AMZ250-252-254-256-261715- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 113 PM EDT Mon Jun 25 2018 ...SEVERE THUNDERSTORM WATCH 218 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Jun 25, 6:18 PM EDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Wilmington NC
618 PM EDT MON JUN 25 2018
NCZ087-099-252315-
Robeson NC-Columbus NC-
618 PM EDT MON JUN 25 2018
...SPECIAL WEATHER STATEMENT FOR SOUTHERN ROBESON AND NORTHWESTERN
COLUMBUS COUNTIES UNTIL 715 PM EDT...
At 617 PM EDT, Doppler radar was tracking a strong thunderstorm over
Fairmont, or 9 miles southwest of Lumberton, moving southeast at 10
mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Lumberton, Pembroke, Fairmont, Rowland, Fair Bluff, Boardman,
Hestertown, Barnesville, Purvis, Evergreen, Elrod, Cerro Gordo,
Marietta, Proctorville, Mcdonald, Orrum and Raynham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
southeastern North Carolina.
LAT...LON 3452 7885 3452 7886 3451 7885 3451 7884
3449 7887 3448 7887 3448 7886 3447 7886
3446 7882 3446 7877 3423 7898 3457 7938
3471 7918
TIME...MOT...LOC 2217Z 306DEG 10KT 3453 7912
SHKLocal storm report, Jun 25, 6:37 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
637 PM EDT MON JUN 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM TSTM WND DMG 5 NNE OLANTA 34.00N 79.91W
06/25/2018 FLORENCE SC DEPT OF HIGHWAYS
TREE DOWN ON CREEK RD.
&&
EVENT NUMBER ILM1800091
43Special weather statement, Jun 25, 6:47 PM EDT, 36 minutes before
Special Weather Statement National Weather Service Wilmington NC 647 PM EDT MON JUN 25 2018 SCZ058-059-252315- Northern Horry SC-Central Horry SC- 647 PM EDT MON JUN 25 2018 ...STRONG THUNDERSTORM WILL AFFECT PORTIONS OF HORRY COUNTY UNTIL 715 PM EDT... At 646 PM EDT, Doppler radar was tracking a strong thunderstorm over Adrian, or 8 miles north of Conway, moving east at 20 mph. Winds in excess of 45 mph will be possible with this storm. Locations impacted include... Conway, Hickory Grove, Homewood, Hammond, Adrian, Bayboro, Nixonville and Allsbrook. PRECAUTIONARY/PREPAREDNESS ACTIONS... Thunderstorms can pose a variety of threats including gusty winds, small hail, cloud to ground lightning, and localized flooding. It is recommended that you remain indoors until the storm passes. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for northeastern South Carolina. LAT...LON 3389 7913 3404 7903 3399 7875 3378 7892 TIME...MOT...LOC 2246Z 288DEG 19KT 3396 7902 TRA
Special weather statement, Jun 25, 7:05 PM EDT, 18 minutes before
Special Weather Statement National Weather Service Wilmington NC 705 PM EDT MON JUN 25 2018 NCZ105-107-109-252330- Inland New Hanover NC-Inland Brunswick NC-Inland Pender NC- 705 PM EDT MON JUN 25 2018 ...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN NEW HANOVER... SOUTHWESTERN PENDER AND NORTHEASTERN BRUNSWICK COUNTIES UNTIL 730 PM EDT... At 705 PM EDT, Doppler radar was tracking a strong thunderstorm over Long Creek, or 9 miles south of Burgaw, moving south at 15 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Wilmington, Leland, Long Creek, Hightsville, Wrightsboro, Montague, Wilmington International Airport, Batarora, Castle Hayne, The Borough, Phoenix, Currie, Belville, Navassa and New Hanover Regional Medical Center. PRECAUTIONARY/PREPAREDNESS ACTIONS... Thunderstorms can pose a variety of threats including gusty winds, small hail, cloud to ground lightning, and localized flooding. It is recommended that you remain indoors until the storm passes. && A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for southeastern North Carolina. LAT...LON 3446 7811 3446 7791 3420 7788 3421 7815 TIME...MOT...LOC 2305Z 344DEG 39KT 3442 7799 SHK
Special weather statement, Jun 25, 7:15 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Wilmington NC
715 PM EDT MON JUN 25 2018
SCZ017-260000-
Marlboro SC-
715 PM EDT MON JUN 25 2018
...SPECIAL WEATHER STATEMENT FOR WESTERN MARLBORO COUNTY UNTIL 800 PM
EDT...
At 714 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cheraw to 10 miles north of Dovesville.
Movement was east at 15 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Bennettsville, Chavistown and Wallace.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storms pass.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
northeastern South Carolina.
LAT...LON 3480 7969 3439 7966 3441 7972 3444 7975
3446 7975 3447 7973 3449 7972 3450 7975
3451 7975 3449 7979 3449 7981 3451 7983
3460 7981 3461 7978 3465 7980 3466 7983
3469 7987 3474 7989 3477 7993 3481 7993
TIME...MOT...LOC 2314Z 286DEG 15KT 3476 7991 3455 7989
TRASpecial weather statement, Jun 25, 7:16 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Wilmington NC
716 PM EDT MON JUN 25 2018
SCZ039-055-260000-
Williamsburg SC-Inland Georgetown SC-
716 PM EDT MON JUN 25 2018
...SPECIAL WEATHER STATEMENT FOR GEORGETOWN AND WILLIAMSBURG
COUNTIES UNTIL 800 PM EDT...
At 716 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles southwest of Hebron to near Rhems.
Movement was south at 15 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Kingstree, Andrews, Rhems, Trio, Warsaw, Salters, Oatland, Nesmith,
Gourdin, Graves, Earle, Morrisville, Henry, Sampit, Lane,
Greeleyville and Williamsburg Regional Hospital.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storms pass.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
northeastern South Carolina.
LAT...LON 3372 7998 3377 8000 3365 7931 3342 7931
3335 7937 3343 7987 3350 7996 3350 7999
3351 8000 3350 8000 3351 8008 3350 8010
TIME...MOT...LOC 2316Z 357DEG 15KT 3371 8002 3360 7939
TRAThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 8:20 PM EDT | Special Weather Statement | ILM | Columbus | 55 min |
| Jun 24, 8:34 PM EDT | Severe Thunderstorm Warning | ILM | Bladen, Brunswick, Columbus | 41 min |
| Jun 24, 8:43 PM EDT | Severe Thunderstorm Warning | ILM | Columbus | 47 min |
| Jun 24, 9:11 PM EDT | Special Weather Statement | ILM | Bladen | 64 min |
| Jun 24, 9:16 PM EDT | Severe Thunderstorm Warning | ILM | Columbus | 59 min |
| Jun 24, 9:27 PM EDT | Special Weather Statement | ILM | Pender | 48 min |
| Jun 24, 9:33 PM EDT | Severe Thunderstorm Warning | ILM | Columbus | 57 min |
| Jun 24, 9:57 PM EDT | Severe Thunderstorm Warning | ILM | Bladen, Columbus, Pender | 63 min |
| Jun 24, 10:26 PM EDT | Special Weather Statement | ILM | Brunswick, New Hanover, Pender | 64 min |
| Jun 24, 10:50 PM EDT | Severe Thunderstorm Warning | ILM | Pender | 33 min |
| Jun 24, 11:17 PM EDT | Special Weather Statement | ILM | Pender | 28 min |
| Jun 24, 11:23 PM EDT | Special Weather Statement | ILM | New Hanover | 37 min |
| Jun 24, 11:31 PM EDT | Special Marine Warning | ILM | 29 min | |
| Jun 24, 11:54 PM EDT | Special Weather Statement | ILM | New Hanover | 51 min |
| Jun 25, 12:29 AM EDT | Special Marine Warning | ILM | 61 min | |
| Jun 25, 1:22 AM EDT | Special Marine Warning | ILM | 23 min | |
| Jun 25, 3:41 PM EDT | Special Weather Statement | ILM | Robeson | 34 min |
| Jun 25, 5:15 PM EDT | Severe Thunderstorm Warning | ILM | Robeson | 60 min |
| Jun 25, 5:27 PM EDT | Special Weather Statement | ILM | Brunswick | 63 min |
| Jun 25, 6:13 PM EDT | Severe Thunderstorm Warning | ILM | Bladen, Columbus | 62 min |
| Jun 25, 6:18 PM EDT | Special Weather Statement | ILM | Robeson | 57 min |
| Jun 25, 6:38 PM EDT | Severe Thunderstorm Warning | ILM | Brunswick, Columbus | 67 min |
| Jun 25, 7:05 PM EDT | Special Weather Statement | ILM | New Hanover | 25 min |
| Jun 25, 7:48 PM EDT | Special Weather Statement | ILM | Brunswick | 57 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.